Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 71, NWS Omaha, NE

June 6, 2009Jefferson County, Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 6, 2009, 12:58 AM CDT for Jefferson County, Saline County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2009, 12:58 AM CDT (05:58 UTC)
Expired
Jun 6, 2009, 2:00 AM CDT
In force
62 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Jefferson County, NE, Saline County, NE

The radar

The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 12:35 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2505 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:17 PM CDT, 9 hours 41 minutes earlier.

Area forecast discussion, Jun 5, 3:17 PM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
317 PM CDT FRI JUN 5 2009

.DISCUSSION...
ACTIVE WEEKEND WEATHER IN STORE FOR THE AREA...WITH A LARGE-SCALE
PATTERN CHANGE DEVELOPING.  SUBJECTIVE 12Z UPPER AIR ANALYSIS
INDICATES UPPER TROUGH DIGGING INTO THE WRN US...WITH LINGERING WEAK
UPPER TROUGH IN PLACE OVER THE SERN STATES...AS WELL AS AN UPPER LOW
CENTERED IN NRN ONT.  MOISTURE WAS SLOWLY RETURNING AT 850MB...WITH
A NARROW MOISTURE AXIS /MAINLY AROUND 8C DEWPOINTS/ FROM TX INTO THE
HIGH PLAINS.  850MB FRONT WAS ANALYZED FROM LOW CENTER IN N CTRL ONT
THROUGH NERN SD AND WWD TOWARD THE SECOND LOW CENTER AROUND SRN
ID/NRN UT.

MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL THIS WEEKEND AS SFC
BDRY SAGS INTO THE CWA AND STALLS.  FOR TONIGHT...CONVECTION THAT
DEVELOPS IN WRN NEB WILL MOVE INTO THE CWA AFTER DARK...BUT DO NOT
EXPECT MUCH IN THE WAY OF CONVECTIVE DEVELOPMENT IN THE CWA THIS
EVNG AS INSTABILITY REMAINS WELL S/W OF THE AREA.  TONIGHT...
WARM/MOIST AIR ADVECTION INTO THE CWA WILL INCREASE WITH THE
LOW-LEVEL JET...PROVIDING BETTER SUPPORT FOR SHRA/TSRA TO MOVE
ACROSS THE REGION.  MAY SEE A FEW EMBEDDED STORMS...BUT NOT QUITE
ENOUGH INSTABILITY TO SUPPORT SVR INTO THE CWA.  AFTER CONVECTION
CLEARS IN THE MRNG...MUCH WILL DEPEND ON RECOVERY IN THE AREA AND
PLACEMENT OF THE BOUNDARY DURING THE DAY.  BEST POTENTIAL FOR
CONVECTION WILL BE NEAR AND JUST NORTH OF THAT BOUNDARY...AS THE
WARM SECTOR WILL LIKELY REMAIN CAPPED UNTIL LOW-LEVEL JET KICKS IN
AFTER DARK.  WILL NEED TO KEEP TRACK OF THE CAP EVEN ALONG THE
BDRY...BUT MOST SREF MEMBERS AS WELL AS THE GFS DO BREAK OUT
CONVECTION ALONG THE FRONT BY 00Z SUN.  WITH AMPLE SHEAR...SHOULD BE
NO PROBLEM TO GENERATE ORGANIZED CONVECTION /SUPERCELLS/ ONCE STORMS
INITIATE...WITH HAIL THREAT AS WELL AS DAMAGING WIND THREAT.
LOW-LEVEL MOISTURE PROFILE IS NOT GREAT...BUT WITH FAIRLY STRONG
0-1KM SHEAR/HELICITY NEAR THE FRONT...WILL NEED TO MONITOR TOR
POTENTIAL FOR STORMS NEAR THE BDRY AS WELL.

CONVECTION SHOULD ORGANIZE UPSCALE SAT EVNG AS THE LOW-LEVEL JET
AGAIN INCREASES.  MAY SEE SOME POCKETS OF HEAVY/PERSISTENT RAIN AS
THE 850MB JET VEERS TO AN ORIENTATION NEARLY PARALLEL TO THE BDRY.
ACTIVITY SHOULD DIMINISH DIURNALLY SUN MRNG...WITH SOMETHING OF A
LULL LIKELY ON SUNDAY DURING THE DAY.  ONCE AGAIN...INSTABILITY WILL
BUILD IN THE WARM SECTOR...WITH THE SFC LOW ON SUNDAY EJECTING OUT
FROM SWRN KS TO SERN NEB TO CTRL IA FROM SUN EVNG TO MON MRNG.
AGAIN EXPECT TO SEE CONVECTION SUN ANYTIME FROM LATE AFTN INTO THE
OVERNIGHT HOURS.  WITH THE BOUNDARY SAGGING SLOWLY SWD...EXPECT
THREAT AREA TO SHIFT SOUTH AS WELL...WITH SIMILAR RISKS FOR AT LEAST
HAIL AND DAMAGING WINDS.  MOISTURE INCREASES ON SUN WITH AMPLE 0-1KM
SHEAR IN PLACE...SO AGAIN...CANNOT RULE OUT AN ISOLATED TOR.

SYSTEM FINALLY PROGRESSES EAST OUT OF THE AREA MON...SHIFTING THE
POTENTIAL FOR CONVECTION SE OF THE CWA.  BEHIND THE FRONT...COOLER
AIR IS PROGGED TO SPILL OUT OF THE DAKOTAS INTO THE PLAINS..WITH
850MB TEMPS AS LOW AS 2-6C IN NERN NEB AT 00Z TUES.  HAVE KNOCKED
BACK TEMPS ON MON QUITE A BIT...WITH SOME RECOVERY ON TUES.  FOR
TUES AND BEYOND...MODELS ARE QUITE INCONSISTENT WITH SIGNALS FOR
PRECIP.  THE GENERAL PATTERN HAS DECENT AGREEMENT...WITH AN UPPER
TROUGH IN THE SWRN US AND THE BREAKDOWN OF THE SERN US TROUGH...AS
WELL AS A NRN STREAM UPPER LOW WORKING SLOWLY ACROSS THE US-CANADA
BORDER.  HOWEVER...THE IMPACT OF THESE FEATURES ON SENSIBLE WEATHER
DOES NOT HAVE GOOD AGREEMENT.  HAVE KEPT TEMPS PRETTY CLOSE TO
GUIDANCE.  DID NOT WANT TO CHASE MODEL SOLUTIONS THOUGH...SO KEPT
SCHC POPS IN THE SWRN CWA ON WED BUT OTHERWISE KEPT THE EXTENDED DRY
FOR NOW.  DO NOT THINK THE ENTIRE PERIOD WILL ACTUALLY BE DRY...BUT
ALSO DO NOT THINK THE PATTERN WARRANTS CONTINUOUS POPS FOR 4 DAYS
EITHER.  THE SFC BOUNDARY IS PROGGED TO REMAIN WELL S OF THE CWA
AFTER WED...WITH MID-LEVEL RIDGING ACROSS THE MO VALLEY TOWARD THE
MS VALLEY...WHICH IS NOT AS CONDUCIVE TO PERIODS OF RAIN.
NONETHELESS...FORECAST CONFIDENCE TUES THROUGH FRI IS LOW.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 06/186Z.

STRONG FRONTAL BOUNDARY ACROSS SOUTHERN SOUTH DAKOTA IN COMBINATION
WITH SFC LOW CURRENTLY LOCATED OVER SOUTHEAST COLORADO WILL BE THE
FOCUS FOR UPCOMING WEATHER DURING THIS TAF CYCLE.  VFR CONDITIONS
ARE GENERALLY FORECAST FOR KOFK...KOMA...AND KLNK THROUGHOUT MOST OF
THE TAF PERIOD. THE EXCEPTION BEING POSSIBLE MVFR CONDITIONS DUE TO
LOWERED VISIBILITIES AT KOFK AND KOMA IN RESPONSE TO POTENTIAL -TSRA
FROM 06/03-09Z FOR KOFK AND FROM 06/06-09Z FOR KOMA. -TSRA/-SHRA
WILL LIKELY BE COMMON ACROSS KOFK AND KOMA FROM 06/03Z TO 06/12Z
WHILE KLNK MAY SEE SHRA FROM 06/07-12Z. OTHERWISE...FAIRLY STRONG
SFC WINDS AT KOMA AND KLNK AROUND 06/12Z WITH GUSTS TO APPROX. 25 TO
30 MPH. KOFK CEILINGS WILL LIKELY DROP TO MVFR CONDITIONS BY
06/12Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/REESE
Hazardous weather outlook, Jun 5, 7:50 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
750 PM CDT FRI JUN 5 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061500-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
750 PM CDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

A COMPLEX OF RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS EASTERN NEBRASKA INTO WESTERN IOWA TONIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

A MAINLY STATIONARY FRONT WILL BE THE FOCUS FOR THUNDERSTORMS ON
SATURDAY AND SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREAT...BUT AN ISOLATED TORNADO COULD ALSO OCCUR NEAR THE
FRONT.

ON SUNDAY...THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP IN
THE AFTERNOON AND EVENING HOURS...CONTINUING INTO EARLY MONDAY
MORNING. SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND
EVENING HOURS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KURTZ

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:54 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline66 min
Jun 6, 2:16 AM CDTSevere Thunderstorm WarningOAXSaline, Seward44 min
Jun 6, 2:51 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Nemaha, Otoe54 min
Jun 6, 3:33 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe42 min
Jun 6, 4:33 AM CDTAreal Flood AdvisoryOAXLancaster95 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.